zbMATH — the first resource for mathematics

Asymptotic relation for zeros of cross-product of Bessel functions and applications. (English) Zbl 1416.33008
The cross-product of Bessel functions given by \[ f_{\nu,R}(x)=J_\nu(Rx) Y_\nu(x)-J_\nu(x) Y_\nu(Rx), \] where \(\nu, x\geq0\) and \(R>1\), has an infinite number of simple zeros. The \(k\/\)th positive zero of \(f_{\nu,R}(x)\) is denoted by \(a_{\nu,k}\), \(k=1, 2, \ldots\,\). By using a known expression for \(da_{\nu,k}/d\nu\), the author shows that \[ \lim_{k\to\infty}\frac{a_{kx,k}}{k}=\alpha(x)\qquad x\geq0, \] where \(\alpha(x)\) is the unique solution of an initial value problem for a first-order differential equation. In addition, the upper bound \(a_{\nu,k}<\frac{\pi k}{R-1}+\frac{\pi\nu}{2R}\) is established.
These results are applied to the determination of the Pleijel constant Pl for planar annular regions \(A_R:=\{x\in \mathbb{R}^2,1<|x|<R\}\), \(R>1\). This quantity describes the nodal domain statistics for the eigenfunctions of the Dirichlet problem \(\Delta u=-\lambda u\) in \(\Omega\), \(u=0\) on \(\partial\Omega\), where \(\Omega\in\mathbb{R}^2\) is a bounded domain. It is shown that \[ \mathrm{Pl}(A_R)\geq\frac{8}{R^2-1} \sup_{x>0}\,\biggl\{\frac{x}{\alpha(x)^2}\biggr\}. \] Some numerical estimates of Pl(\(A_R)\) for different \(R>1\) are given.

33C10 Bessel and Airy functions, cylinder functions, \({}_0F_1\)
34B30 Special ordinary differential equations (Mathieu, Hill, Bessel, etc.)
Full Text: DOI Link
[1] Blum, G.; Gnutzmann, S.; Smilansky, U., Nodal domains statistics: a criterion for quantum chaos, Phys. Rev. Lett., 88, 11, Article 114101 pp., (2002)
[2] Bobkov, V., On exact Pleijel’s constant for some domains, Doc. Math., 23, 799-813, (2018) · Zbl 1401.35214
[3] Bobkov, V.; Drábek, P., On some unexpected properties of radial and symmetric eigenvalues and eigenfunctions of the p-Laplacian on a disk, J. Differential Equations, 263, 3, 1755-1772, (2017) · Zbl 1366.35109
[4] Bonnaillie-Noël, V.; Helffer, B.; Hoffmann-Ostenhof, T., Nodal domains, spectral minimal partitions, and their relation to Aharonov-Bohm operators, IAMP News Bull., 3-28, (October 2017)
[5] Cochran, J. A., Remarks on the zeros of cross-product Bessel functions, J. Soc. Ind. Appl. Math., 12, 3, 580-587, (1964) · Zbl 0132.05601
[6] Cochran, J. A.; Pecina, R. G., Mode propagation in continuously curved waveguides, Radio Sci., 1, 6, 679-696, (1966)
[7] Elbert, Á., Some recent results on the zeros of Bessel functions and orthogonal polynomials, J. Comput. Appl. Math., 133, 1-2, 65-83, (2001) · Zbl 0989.33004
[8] Elbert, Á.; Laforgia, A., An asymptotic relation for the zeros of Bessel functions, J. Math. Anal. Appl., 98, 2, 502-511, (1984) · Zbl 0549.33007
[9] Hartman, P., Ordinary Differential Equations, (1982), Birkhäuser: Birkhäuser Boston, Basel, Stuttgart · Zbl 0125.32102
[10] Helffer, B.; Hoffmann-Ostenhof, T., A review on large k minimal spectral k-partitions and Pleijel’s Theorem, (Spectral Theory and Partial Differential Equations. Spectral Theory and Partial Differential Equations, Contemp. Math., vol. 640, (2015), AMS), 39-57 · Zbl 1346.35132
[11] Kerimov, M. K., Studies on the zeros of Bessel functions and methods for their computation, Comput. Math. Math. Phys., 54, 9, 1337-1388, (2014) · Zbl 1326.33008
[12] Kline, M., Some Bessel equations and their applications to guide and cavity theory, Stud. Appl. Math., 27, 1-4, 37-48, (1948) · Zbl 0031.29802
[13] Lewis, J. T.; Muldoon, M., Monotonicity and convexity properties of zeros of Bessel functions, SIAM J. Math. Anal., 8, 1, 171-178, (1977) · Zbl 0365.33004
[14] McCann, R. C., Lower bounds for the zeros of Bessel functions, Proc. Amer. Math. Soc., 64, 1, 101-103, (1977) · Zbl 0364.33009
[15] McMahon, J., On the roots of the Bessel and certain related functions, Ann. of Math., 9, 1/6, 23-30, (1894) · JFM 25.0842.02
[16] Neuman, E.; Sandor, J., On some inequalities involving trigonometric and hyperbolic functions with emphasis on the Cusa-Huygens, Wilker, and Huygens inequalities, Math. Inequal. Appl., 13, 4, 715-723, (2010) · Zbl 1204.26023
[17] Pleijel, A., Remarks on Courant’s nodal line theorem, Comm. Pure Appl. Math., 9, 3, 543-550, (1956) · Zbl 0070.32604
[18] Polterovich, I., Pleijel’s nodal domain theorem for free membranes, Proc. Amer. Math. Soc., 137, 3, 1021-1024, (2009) · Zbl 1162.35005
[19] Watson, G. N., A Treatise on the Theory of Bessel Functions, (1944), The University Press: The University Press Cambridge · Zbl 0063.08184
[20] Willis, D. M., A property of the zeros of a cross-product of Bessel functions, Math. Proc. Cambridge Philos. Soc., 61, 2, 425-428, (1965) · Zbl 0131.07204
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.